Washington, 2003

High Wind in Washington, December 15 to 16, 2003

December 15 to 16, 2003 · NWS PQR · 1 event in 1 county or zone

A Pacific front generated high winds as it moved across the area. Cape Disappointment reported sustained winds of 51 mph with gusts to 69 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A Pacific front generated high winds as it moved across the area. Cape Disappointment reported sustained winds of 51 mph with gusts to 69 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 15, 8:30 AM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Dec 15, 8:30 AM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST MON DEC 15 2003

.SYNOPSIS...SHOWERS WILL DECREASE TODAY AS AN UPPER TROUGH MOVES
INLAND. AN UPPER RIDGE WILL GIVE BRIEF DRYING TO THE AREA TODAY BUT
SKIES WILL REMAIN CLOUDY. A COLD FRONT TO THE NORTH WILL SAG SOUTH
INTO THE AREA TUE...THEN SHIFT NORTH AS A WARM FRONT WED. HIGHER
PRESSURE OVER THE AREA WED NIGHT WILL HOLD THE NEXT COLD FRONT
OFFSHORE TILL THU.
&&

.DISCUSSION...
.SHORT TERM...LOCAL RADAR SHOWS ONLY A FEW SHOWERS OVER THE
AREA...AND THOSE SHOWERS ARE DISSIPATING. WV SATELLITE SHOWS NEXT
FRONT APPROACHING THE COAST. PLENTY OF CLOUDS MOVING INTO THE AREA
AND SOME TOPS COOLING OVER ORE...BUT NO PRECIPITATION FALLING BELOW.
MODELS KEEP THE STEADY PRECIP AWAY TIL AFTER 00Z AND CURRENT
FORECASTS INDICATE ONLY A CHANCE OF RAIN TODAY WITH MORE SIGNIFICANT
RAIN LATER TONIGHT ON THE COAST AND TOMORROW ELSEWHERE. COMFORTABLE
WITH THAT...SO NO CHANGES PLANNED FOR THE CURRENT PACKAGE.

GUIDANCE CONTINUING TO SHOW A FAIRLY STRONG SOUTH TO SOUTHEAST
COASTAL GRADIENT AHEAD OF THE COLD FRONT MON NIGHT AND TUE MORNING IN
SUPPORT OF THE HIGH WIND WATCH. GUIDANCE BRINGS THE COLD FRONT INLAND
ACROSS THE AREA TUE AND TUE NIGHT. THE REMAINING FRONT LIFTS NORTH
THROUGH THE AREA AS A WARM FRONT WED. STRONG AMPLIFICATION OF
THE LONG WAVE PATTERN DEVELOPS AND LOWER PRES DEVELOPS WELL OFFSHORE.
WILLMAN

.LONG TERM...EXTENDED MODELS CONTINUE TO HAVE PROBLEMS AGREEING ON
AND STICKING WITH A SINGLE SOLUTION.  WILL CONTINUE WITH SAME
EXTENDED FORECAST THIS MORNING AS GENERAL TREND STILL IS TO BRING A
WEAKENED FRONT INTO THE REGION LATE THU...THEN LEAVE REGION IN A WSW
UPPER LEVEL FLOW OPEN TO SHORT WAVES TOWARDS THE WEEKEND.
&&

.PRELIMINARY POINT POPS...
AST 59968  PDX 14766  SLE 14766  EUG 13766
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...HIGH WIND WATCH COAST TONIGHT AND TUE MORNING.
         GALE WARNING CAPE SHOALWATER TO FLORENCE TODAY AND TONIGHT.
Hazardous weather outlook, Dec 15, 5:21 AM PST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
521 AM PST MON DEC 15 2003

ORZ003>013-WAZ019-020-022-023-039-040-151900-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA-
GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I -
 5 CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
521 AM PST MON DEC 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

A STRONG PACIFIC FRONT WILL BRING MORE WIND AND RAIN TO OREGON
TONIGHT. HIGH WINDS ARE LIKLEY ALONG THE COAST. PLEASE REFER TO THE
LATEST HIGH WIND WATCH (NPWPR) FOR DETAILS ON THIS STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE INLAND TUESDAY WITH STRONG WINDS ALONG THE
COAST EASING...AND HAZARDOUS SEA CONDITIONS DEVELOPING. PLEASE REFER
TO THE LATEST HIGH WIND WATCH (NPWPR) AND COASTAL WATERS FORECAST
(CWFPQR) FOR DETAILS ON THIS STORM. A WARM FRONT WILL BRING MORE RAIN
WEDNESDAY FOLLOWED BY A COLD FRONT THURSDAY. MORE WEATHER SYSTEMS ARE
EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
521 AM PST MON DEC 15 2003

ORZ001>002-WAZ021-151900-
SOUTH WASHINGTON COAST-NORTH OREGON COAST-CENTRAL OREGON COAST
521 AM PST MON DEC 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH WASHINGTON AND NORTH
AND CENTRAL OREGON COAST.

.DAY ONE...TODAY

A STRONG PACIFIC FRONT WILL BRING MORE WIND AND RAIN TO OREGON
TONIGHT. HIGH WINDS ARE LIKLEY ALONG THE COAST. PLEASE REFER TO THE
LATEST HIGH WIND WATCH (NPWPR) FOR DETAILS ON THIS STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE INLAND TUESDAY WITH STRONG WINDS ALONG THE
COAST EASING...AND HAZARDOUS SEA CONDITIONS DEVELOPING. PLEASE REFER
TO THE LATEST HIGH WIND WATCH (NPWPR) AND COASTAL WATERS FORECAST
(CWFPQR) FOR DETAILS ON THIS STORM. A WARM FRONT WILL BRING MORE RAIN
WEDNESDAY FOLLOWED BY A COLD FRONT THURSDAY. MORE WEATHER SYSTEMS ARE
EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Coast

When
December 15, 2:00 PM PST to December 16, 2:00 PM PST
Where
South Coast forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
COASTAL OBSERVING STATION

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332232.